Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome

Kazuhiko Yamamoto, Kenji Niiya, Terunobu Shigematu, Toru Kiguchi, Katsuto Takenaka, Katsushi Shinagawa, Fumihiko Ishimaru, Kazuma Ikeda, Midori Shima, Mine Harada

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

We report a transient type I factor VIII inhibitor that arose in a 30-year-old hemophilia patient just after staphylococcal septicemia. This situation usually occurs early in the course of substitution therapy with factor VIII concentrate in hemophilia patients. Although disseminated intravascular coagulation and acute respiratory distress syndrome developed after septic shock, the patient recovered following intravenous administration of antibiotics (meropenem and gentamycin), an antithrombin preparation, high-dose methylprednisolone, and recombinant factor VIII concentrate (rFVIII). During this therapy, however, activated partial thromboplastin time gradually lengthened. On the seventh day of hospitalization, intracranial hemorrhage occurred with right hemiplegia, even though the substitution therapy had continued at the same dosage (30 U/kg per day) of rFVIII. At that point, 4 Bethesda units of the type I inhibitor against factor VIII were detected in the plasma. Increased amounts (46 U/kg per day) of rFVIII and prednisolone were administered, and hypothermic therapy was initiated. Following these treatments, the patient's general condition gradually improved, and within 25 days the inhibitor titer dropped to undetectable levels and did not recur during treatment. These clinical findings suggest that the staphylococcal septic shock may have acted as a trigger in the development of transient factor VIII inhibitor in this patient.

Original languageEnglish
Pages (from-to)517-519
Number of pages3
JournalInternational Journal of Hematology
Volume72
Issue number4
Publication statusPublished - Dec 1 2000

Fingerprint

Factor VIII
Hemophilia A
Septic Shock
meropenem
Therapeutics
Hemiplegia
Antithrombins
Partial Thromboplastin Time
Intracranial Hemorrhages
Disseminated Intravascular Coagulation
Adult Respiratory Distress Syndrome
Methylprednisolone
Prednisolone
Gentamicins
Intravenous Administration
Sepsis
Hospitalization
Anti-Bacterial Agents

All Science Journal Classification (ASJC) codes

  • Hematology

Cite this

Yamamoto, K., Niiya, K., Shigematu, T., Kiguchi, T., Takenaka, K., Shinagawa, K., ... Harada, M. (2000). Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome. International Journal of Hematology, 72(4), 517-519.

Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome. / Yamamoto, Kazuhiko; Niiya, Kenji; Shigematu, Terunobu; Kiguchi, Toru; Takenaka, Katsuto; Shinagawa, Katsushi; Ishimaru, Fumihiko; Ikeda, Kazuma; Shima, Midori; Harada, Mine.

In: International Journal of Hematology, Vol. 72, No. 4, 01.12.2000, p. 517-519.

Research output: Contribution to journalArticle

Yamamoto, K, Niiya, K, Shigematu, T, Kiguchi, T, Takenaka, K, Shinagawa, K, Ishimaru, F, Ikeda, K, Shima, M & Harada, M 2000, 'Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome', International Journal of Hematology, vol. 72, no. 4, pp. 517-519.
Yamamoto K, Niiya K, Shigematu T, Kiguchi T, Takenaka K, Shinagawa K et al. Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome. International Journal of Hematology. 2000 Dec 1;72(4):517-519.
Yamamoto, Kazuhiko ; Niiya, Kenji ; Shigematu, Terunobu ; Kiguchi, Toru ; Takenaka, Katsuto ; Shinagawa, Katsushi ; Ishimaru, Fumihiko ; Ikeda, Kazuma ; Shima, Midori ; Harada, Mine. / Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome. In: International Journal of Hematology. 2000 ; Vol. 72, No. 4. pp. 517-519.
@article{a327ff2ad58843a4b35d35ae1f6a09ab,
title = "Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome",
abstract = "We report a transient type I factor VIII inhibitor that arose in a 30-year-old hemophilia patient just after staphylococcal septicemia. This situation usually occurs early in the course of substitution therapy with factor VIII concentrate in hemophilia patients. Although disseminated intravascular coagulation and acute respiratory distress syndrome developed after septic shock, the patient recovered following intravenous administration of antibiotics (meropenem and gentamycin), an antithrombin preparation, high-dose methylprednisolone, and recombinant factor VIII concentrate (rFVIII). During this therapy, however, activated partial thromboplastin time gradually lengthened. On the seventh day of hospitalization, intracranial hemorrhage occurred with right hemiplegia, even though the substitution therapy had continued at the same dosage (30 U/kg per day) of rFVIII. At that point, 4 Bethesda units of the type I inhibitor against factor VIII were detected in the plasma. Increased amounts (46 U/kg per day) of rFVIII and prednisolone were administered, and hypothermic therapy was initiated. Following these treatments, the patient's general condition gradually improved, and within 25 days the inhibitor titer dropped to undetectable levels and did not recur during treatment. These clinical findings suggest that the staphylococcal septic shock may have acted as a trigger in the development of transient factor VIII inhibitor in this patient.",
author = "Kazuhiko Yamamoto and Kenji Niiya and Terunobu Shigematu and Toru Kiguchi and Katsuto Takenaka and Katsushi Shinagawa and Fumihiko Ishimaru and Kazuma Ikeda and Midori Shima and Mine Harada",
year = "2000",
month = "12",
day = "1",
language = "English",
volume = "72",
pages = "517--519",
journal = "International Journal of Hematology",
issn = "0925-5710",
publisher = "Springer Japan",
number = "4",

}

TY - JOUR

T1 - Transient factor VIII inhibitor in a hemophilia patient after staphylococcal septic shock syndrome

AU - Yamamoto, Kazuhiko

AU - Niiya, Kenji

AU - Shigematu, Terunobu

AU - Kiguchi, Toru

AU - Takenaka, Katsuto

AU - Shinagawa, Katsushi

AU - Ishimaru, Fumihiko

AU - Ikeda, Kazuma

AU - Shima, Midori

AU - Harada, Mine

PY - 2000/12/1

Y1 - 2000/12/1

N2 - We report a transient type I factor VIII inhibitor that arose in a 30-year-old hemophilia patient just after staphylococcal septicemia. This situation usually occurs early in the course of substitution therapy with factor VIII concentrate in hemophilia patients. Although disseminated intravascular coagulation and acute respiratory distress syndrome developed after septic shock, the patient recovered following intravenous administration of antibiotics (meropenem and gentamycin), an antithrombin preparation, high-dose methylprednisolone, and recombinant factor VIII concentrate (rFVIII). During this therapy, however, activated partial thromboplastin time gradually lengthened. On the seventh day of hospitalization, intracranial hemorrhage occurred with right hemiplegia, even though the substitution therapy had continued at the same dosage (30 U/kg per day) of rFVIII. At that point, 4 Bethesda units of the type I inhibitor against factor VIII were detected in the plasma. Increased amounts (46 U/kg per day) of rFVIII and prednisolone were administered, and hypothermic therapy was initiated. Following these treatments, the patient's general condition gradually improved, and within 25 days the inhibitor titer dropped to undetectable levels and did not recur during treatment. These clinical findings suggest that the staphylococcal septic shock may have acted as a trigger in the development of transient factor VIII inhibitor in this patient.

AB - We report a transient type I factor VIII inhibitor that arose in a 30-year-old hemophilia patient just after staphylococcal septicemia. This situation usually occurs early in the course of substitution therapy with factor VIII concentrate in hemophilia patients. Although disseminated intravascular coagulation and acute respiratory distress syndrome developed after septic shock, the patient recovered following intravenous administration of antibiotics (meropenem and gentamycin), an antithrombin preparation, high-dose methylprednisolone, and recombinant factor VIII concentrate (rFVIII). During this therapy, however, activated partial thromboplastin time gradually lengthened. On the seventh day of hospitalization, intracranial hemorrhage occurred with right hemiplegia, even though the substitution therapy had continued at the same dosage (30 U/kg per day) of rFVIII. At that point, 4 Bethesda units of the type I inhibitor against factor VIII were detected in the plasma. Increased amounts (46 U/kg per day) of rFVIII and prednisolone were administered, and hypothermic therapy was initiated. Following these treatments, the patient's general condition gradually improved, and within 25 days the inhibitor titer dropped to undetectable levels and did not recur during treatment. These clinical findings suggest that the staphylococcal septic shock may have acted as a trigger in the development of transient factor VIII inhibitor in this patient.

UR - http://www.scopus.com/inward/record.url?scp=0034571404&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034571404&partnerID=8YFLogxK

M3 - Article

VL - 72

SP - 517

EP - 519

JO - International Journal of Hematology

JF - International Journal of Hematology

SN - 0925-5710

IS - 4

ER -